| Catalog Number |
7219 |
| Medical Device Problem Code |
Inadequacy of Device Shape and/or Size (1583)
| Health Effect - Clinical Codes |
Abscess (1690); Sepsis (2067); Osteomyelitis (4533)
Type of Reportable Event
Death
Event or Problem Description
This is a case report described in the literature publication: yohan song, krista kiyosaki, edward j.Damrose, epidural abscess and paraplegia: delayed sequela of tracheoesophageal puncture, otolaryngology case reports, volume 5, 2017, pages 21-23, issn 2468-5488, https://doi.Org/10.1016/j.Xocr.2017.10.002.(https://www.Sciencedirect.Com/science/article/pii/s2468548817301388).This case report was identified during a literature search for voice prostheses conducted in accordance with the periodic update of the clinical evaluation report.The case describes a 78-year old female who had total laryngectomy and primary placement of a 10 mm provox2 in october 2016.Four months later she was brought to the emergency department with for a two-day history of progressive bilateral lower extremity weakness and subsequent fall.Mr imaging of the cervical and thoracic spine showed an epidural abscess.The imaging was highly suspicious for erosion of the voice prosthesis through the posterior esophagus at the level of the abscess.She had an operation to remove the abscess.Post-operatively, there was no obvious projection of the device through the posterior esophagus, as was expected by the imaging.The voice prosthesis was removed and exchanged for a 4.5mm device.Approximately seven days postoperatively, the patient developed worsening dysphagia.Mri of the cervical and thoracic spine again showed an abscess as well as osteomyelitis of the vertebral bodies.Given the persistent infection, the progression to osteomyelitis, her irreversible neurological deficits, the difficulty and unlikely success of further surgical interventions, the decision was made to transition the patient to hospice.The patient passed away from sepsis seven weeks later.In the discussion of the article, the authors hypothesize that her 10 mm tep prosthesis may have been too long.For this reason, it was exchanged to a shorter 4.5 mm one during her hospitalization.The patient also wore a fenestrated laryngectomy tube with a heat and moisture exchanger within the stoma (provox larytube, atos medical, new berlin, wi, usa).Digital pressure transmitted from the laryngectomy tube to the prosthesis during phonation may have helped to drive the voice prosthesis through the posterior esophageal wall.Please note that this is just a summary of the case.For a full case description, please see referenced article.
Additional Manufacturer Narrative
Conclusion product defect could not be confirmed.It is assessed that the complications were due to usage.The patient was under supervision.Investigation this is a theoretical investigation; samples were not available and was derived from a case report in literature study.The patient used a provox2 10 mm voice prosthesis for four months.The patient was weakened and fell, leading to discovery of abscess in spinal core.The voice prosthesis was replaced with a 4,5mm to try to optimize fit.The patient passed away some weeks later, not being able to heal from infection.The patient also used a larytube.The case report suggests a hypothesis that the 10mm prosthesis was too long, excessive digital pressure applied to the heat-moisture exchanger (hme) and larytube caused the prosthesis to move within the puncture (backwards and forwards) and perforate and erode the posterior esophageal wall.The damage to the esophageal wall could derive from tracheo-esophageal prothesis insertion according to the case report.There was no sign of damage to the esophageal wall after first surgery.Follow up questions are sent to the authors/hospital: - does the hospital routinely review the size of the voice prosthesis at each replacement or replace like for like ? answer: yes, we routinely review the size of the prosthesis at time of replacement.The physician could see the device in the trachea and it appeared to be flushed with the tracheal wall.Physician did not perceive that the device was being pushed through the posterior esophageal wall.- was there anyone from atos medical present with trouble shooting? educational team? answer: no one from atos was involved, we did not consult.We do not routinely do this.- was the responsible clinician trained with the atos medical products? answer: yes, the responsible physician (me) is trained with atos products.- was there follow up meetings with the patient after first surgery for training/advising the patient? answer: yes, there were many meetings with the patient.Additional from author: ¿the reason we think for the complication was that the patient was wearing a fenestrated laryngectomy tube which was applying pressure onto the anterior surface of the voice prosthesis.As speech became more difficult she would push harder, driving the device further back into the esophageal wall.¿ root cause use error, in the sense that it was not the product but circumstances with puncture and usage with larytube that caused the infection.Discussion in the ifu 10877 the following is stated: ¿dislodgement or extrusion of the provox2 voice prosthesis¿ and subsequent ingestion, aspiration or tissue damage may occur.To reduce the risk¿ : - select proper prosthesis size - if laryngectomy tubes¿ are used, choose size that do not exert pressure on the prosthesis¿ - instruct the patient to consult a physician immediately if there are any signs of tissue edema and/or inflammation/infection tracheal and/or esophageal tissue damage may occur if the prosthesis is too short, too long, or is pushed frequently against the esophageal wall by a tracheal cannula, stoma button, or the patient¿s finger.In patients undergoing radiotherapy this may happen more easily.Solution: if the patient experiences soreness or pain in the area around the voice prosthesis, inspect the tissue around the te puncture by endoscopy to avoid severe damage.¿ risk assessment rh028-haz ed 04, h09: harm to puncture or esophagus or used by patient with bleeding disorder, leading to bleeding/hemorrhage (severe bleeding 15-30% of blood volume).Clinical severity = 6, serious.Rh028-haz ed 04, h13: contamination by microorganism leading to infection.Clinical severity = 6.However, in product risk assessment (udfmeca) rh028 provox2 ed08, items 9.15+9.20 address usage with vp in combination with larytube/button.Pointing to h15: wrong size inserted (too short) leading to necrosis.Clinical severity = 6.The risk is considered to be covered in the product risk assessment.